Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Asthma

Constant Cough and Phlegm

08/17/2007

Question:

Hi, I have had this constant and annoying cough with a lot of phlegm for the last 5 months. It is so irratating, It intrerrups my sleep and the sleep of others. When I go to the doctors he says that my lungs are clear. He has placed me on Lisinopril 5mg due to the fact that I am a diebetic, however I have heard about the horrid stories of this medication but I have had this annoying cough even before I began this medication. I am beyond my witts end, this cough begins with a tickle on either side of throat, tears running down my eyes, hacking cough with phlegm build up. I am contanly clearing my throat... It's rather embarassing to be around people and socialize. I have been taking the Lisinopril since June 2007, but I have had the cough since like maybe 3 months before that.

Answer:

There are several common causes of cough, which include medications, sinus problems, acid reflux, and asthma or other lung diseases. 

Lisinopril and other ace inhibitors can have a side effect of cough.  The cough tends to be dry, no phlegm.  Since your cough started before taking the lisinopril and you have phlegm, it is likely not the main culprit. 

Your doctor can rule out common causes of cough by taking a history of your symptoms, examining you and possibly performing tests. 

If your doctor is unable to find a cause for your cough or you are not responding to the medications given, a consult to see a pulmonologist (lung specialist) may be necessary.

For more information:

Go to the Asthma health topic, where you can:

Response by:

Cathy   Benninger, RN, MS, APRN, C-AE Cathy Benninger, RN, MS, APRN, C-AE
Clinical Assistant Professor
Director, OSU Asthma Center Educational Program
College of Medicine
The Ohio State University